Kansas, 2003

Hail in Kansas, May 3 to 4, 2003

May 3 to 4, 2003 · NWS ICT · 4 events in 3 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 3, 10:00 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, May 3, 10:00 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT SAT MAY 3 2003

TNGT:
LAPS SOUNDINGS DEPICT CAP THAT HAD STRENGTHENED BETWEEN 6 & 8 PM IS
BEGINNING TO WEAKEN SLOWLY. NO COINCIDENCE THAT PER PROFILERS LOW-
LEVEL JET PRESSING HARDER ON THROTTLE OVER NORTH-CENTRAL OK AS EVI-
DENCED BY LAMONT OK PROFILER NEARLY DOUBLING S/SE 925-850MB FLOW FM
35-60KTS BETWEEN 02Z & 03Z, SETTING UP WELL-DEFINED W-E ORIENTED
925-850MB CONVERGENT AXIS OVER SC & SE KS. PER THESE REASONS HAVE
ASSIGNED 30-40% POPS ACRS SC KS WHERE ELEVATED SCT TSRA STILL POSS-
IBLE. MUCH HIGHER POPS ASSIGNED TO ALONG THE NE CORRIDOR WHERE PER
CORFIDI VECTORS CONVECTIVE COMPLEX OVER WRN & CNTRL NEBRASKA SHOULD
PROPAGATE SE ACRS THESE AREAS AS THEY APPROACH NOSE OF LOW-LEVEL JET.
AM NOT ABANDONING THE CONVECTIVE SHIP JUST YET.
ES

---------------------------------------------------------------------

...PRIMARY FORECAST CONCERN IS SVR WX POTENTIAL THRU SUN...

SOME UNCERTAINTY AS TO HOW CONVECTIVE EVENT WILL PLAY OUT TONIGHT.
SCATTERED CONVECTION CURRENTLY BREAKING OUT ON LEADING EDGE OF
DEEPER MOISTURE FROM CTRL KS TO NE OK THIS AFTERNOON.  FURTHER
ACTIVITY POSSIBLE THROUGH THE EVENING AS THE DEEPER MOISTURE
ADVECTION GAINS A MORE NORTHWARD COMPONENT.

WHILE WE MAY SEE SOME CONVECTION DVLP ON DRYLINE THIS EVENING AND
MOVE EASTWARD...CONCERN WE MAY SEE SCATTERED CONVECTION DEVELOP FROM
CTRL KS TO CTRL OK LATE THIS EVNG AS LLJ INTENSIFIES.  BIG QUESTION
IS HOW STRONG THE CAP WILL BE IN THIS AREA...WHICH HOPEFULLY THE
PLANNED 20Z OUN SOUNDING WILL ANSWER.  IF EDGE OF CAP IS PRESENT
HERE (HINTED BY 19Z TULSA ACARS-BASED SOUNDING)...MAY SEE STG/SVR
CONVECTION DEVELOP ACROSS THE REGION.  PRESENT FORECAST HAS LIKELY
POPS...AND HATE TO LOWER DUE TO PRESENT UNCERTAINTY (PARTICULARLY
WITH REGARD TO COVERAGE).  AT THE MOMENT...PLAN IS FOR 60 POPS
EASTERN ZONES...50 CTRL ZNS...40 NEAR BORDER W/ DDC FORECAST AREA.
WHILE WE ARENT GETTING MUCH HEATING (ESP WRN/CTRL KS)...EXPECT
DESTABILIZATION THROUGH LOW-LEVEL MOISTURE ADVECTION...THIS AND
STRENGTHENING SHEAR MEANS ILL CONTINUE MENTION OF POTENTIAL SEVERE
STORMS TNGT.  SHOULD SEE SURFACE WINDS PICK UP DURING THE NIGHT AS
SURFACE LOW INTENSIFIES OVER EASTERN COLORADO.

FOR TMRW...BIG QUESTION IS WHERE DRYLINE WILL LIE WHEN CONVECTION
INITIATION OCCURS IN THE AFTERNOON IN VERY UNSTABLE AIRMASS.
ANTICIPATE DRYLINE TO MOVE ACROSS SOUTHCENTRAL KS DURING THE
MORNING...AND LIE JUST EAST OF I-135 BY MIDDAY.  WILL CONFINE MENTION
FOR AFTN T-STORM CHANCES TO SOUTHEAST KS.  WITH SOME SUNSHINE (DRY
SLOT), LOW-LEVEL THICKNESS PROGS SUPPORT HIGHS IN 80-85 RANGE.  WILL
STRESS WINDY CONDITIONS IN FORECAST GIVEN TIGHT PRESSURE GRADIENT.

FAIR WX SUN NGT THRU TUESDAY.  WILL CONTINUE LOW POPS TUE NGT/WED.
FOR THURS THRU WEEKEND...MEDIUM RANGE MODELS HAVE CHANGED A BIT FROM
YESTERDAYS SOLUTION...SUGGESTING SOME CHANCE OF RAIN LATE FRI AND
SAT.  FOR NOW...WILL INTRODUCE LOW POPS FRI NGT/SAT...DONT WANT TO
GO OVERBOARD GIVEN THAT MODEL SOLUTIONS COULD CHANGE AGAIN.  BUMPED
UP TEMP FORECAST FOR NEXT THURS-SAT BASED ON LOW-LEVEL THICKNESS
PROGS, WHICH SUGGEST HIGH TEMPS THAN GFS-BASED MOS GUIDANCE.

WOLF

.ICT...
KS...NONE.
Hazardous weather outlook, May 3, 12:27 PM CST, 11 hours 8 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
127 PM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND LIKELY
TONIGHT.  THE PRIMARY THREAT WILL BE VERY LARGE HAIL.  ISOLATED
DAMAGING WINDS AND TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN
IS ALSO POSSIBLE EAST OF I-35.

THUNDERSTORMS MAY INITIALLY DEVELOP ACROSS SOUTHEAST OR SOUTH
CENTRAL KANSAS THIS AFTERNOON, GENERALLY EAST OF I-35.  IF STORMS
DEVELOP, THERE IS A GOOD CHANCE THAT SOME WILL BE SEVERE.
THUNDERSTORM DEVELOPMENT IS LIKELY DURING THE EVENING WEST OF I-35,
AND WILL THEN SPREAD/DEVELOP INTO SOUTHEAST KANSAS OVERNIGHT.
LOCALLY HEAVY RAIN WILL BE POSSIBLE EAST OF I-35.

MOISTURE WILL CONTINUE TO INCREASE THROUGH TONIGHT, AS LOWER TO MID
60S DEWPOINTS OVER OKLAHOMA STREAM NORTH.  STORMS MAY DEVELOP THIS
AFTERNOON ALONG A DIFFUSE WARM FRONT AND THE LEADING EDGE OF DEEPER
MOISTURE. LOW LEVEL WINDS WILL ALSO INCREASE MARKEDLY THIS EVENING,
BRINGING ABUNDANT MOISTURE NORTHWARD. STORMS DEVELOP WEST OF I-35
THIS EVENING WILL EXPAND/DEVELOP EAST DURING THE NIGHT.  THE
IMPRESSIVE COMBINATION OF WIND SHEAR, INSTABILITY AND TEMPERATURE
PROFILES IS IDEAL FOR LARGE HAIL.  THE EXISTING MID LEVEL DRY AIR IS
FAVORABLE FOR ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY IN SOUTHEAST KANSAS. THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL, MOST LIKELY IN THE
AFTERNOON.  THE DRYLINE IS EXPECTED TO BE ALONG A SALINA, TO WICHITA
TO WELLINGTON LINE SUNDAY MORNING.  THE DRYLINE WILL MOVE THROUGH
SOUTHEAST KANSAS DURING THE AFTERNOON. THE CHANCE OF THUNDERSTORMS
WILL INCREASE TO THE EAST, WITH THE BEST CHANCE OF STORMS IN FAR
SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN SOUTH
CENTRAL AND SOUTHEAST KANSAS. ACTIVATION IS LIKELY TONIGHT
REGIONWIDE. SPOTTER ACTIVATION IS POSSIBLE TOMORROW AFTERNOON IN
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The radar

The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Reno

When
May 3, 11:35 PM CST
Where
Reno County, Hutchinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Hail, Reno

When
May 3, 11:36 PM CST
Where
Reno County, Hutchinson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Hail, Marion

When
May 4, 12:00 AM CST
Where
Marion County, 3 mi NW of Hillsboro
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -97.233

Hail, Harvey

When
May 4, 12:17 AM CST
Where
Harvey County, 1 mi N of Hesston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -97.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351021, 5351022, 5351023, 5351024.